Article Text

PDF

Similarities in the packaging of cyanoacrylate nail glue and ophthalmic preparations: an ongoing problem
  1. ANDREW D NEEDHAM,
  2. SALIM NATHA,
  3. STEPHEN KAYE
  1. Department of Ophthalmology, St Paul's Eye Unit
  2. Royal Liverpool University Hospital, Link 8Z
  3. Prescot Street, Liverpool L7 8XP, UK
  1. Mr Andrew Needham

Statistics from Altmetric.com

Editor,—We would like to raise concern over an ongoing problem—namely, the similarity between the packaging used for fingernail extension glue (cyanoacrylate “superglue”) and topical ophthalmic preparations.

These concerns were raised as long as 16 years ago1 and yet no action or progress has since been instituted by the manufacturers of these containers.

Both nail glue and ophthalmic preparations are almost identically packaged in 5–10 ml clear, round bodied, soft plastic dropper type bottles with a white non-locking twist cap which are often manufactured in the same factory.1 The caps are even interchangeable.

Discrimination between these products is therefore made unnecessarily difficult, particularly for patients who need to use regular topical medication—for example, glaucoma and contact lens wearers2 and patients who are partially sighted or blind.

Furthermore, once superglue has been installed into the eye, it undergoes instantaneous polymerisation,1 so that no therapeutic window of opportunity exists to irrigate the glue from the eye.

Ocular injuries reported following superglue administration have included corneal abrasions, punctate epithelial keratopathy, eyelash loss, skin excoriation, and conjunctivitis.3 There is also the initial fear of blindness generated by an instant tarsorrhaphy.4

CASE REPORT

There have been multiple reports of the mistaken ocular use of nail adhesive in adults.1-4

We have recently treated two paediatric patients for accidental ocular administration of nail adhesive glue, in one case a direct result of confusion about the packaging. The youngest was a baby aged 3 months, who had been prescribed chloramphenicol 0.5% eye drops for conjunctivitis. The mother confused the antibiotic eye drops with the nail adhesive drops which were mistakenly installed into the left eye, causing a partial tarsorrhaphy, eyelash clumping, and a corneal abrasion.

The second case was of a 3 year old child whose brother was receiving antibiotic eyedrops for conjunctivitis. The child imitated her mother's actions by installing drops in her own eye but used nail adhesive instead. This led to misdirection of her eyelashes and a corneal abrasion.

Both children responded well to the mechanical removal of the glued lashes and chloramphenicol 1% ointment.

COMMENT

Sixteen years have now passed since this issue was first raised, and we feel that the manufacturers of nail glue products should be forced to address some remedial action, to ensure that these preparations are packaged differently from therapeutic preparations in the future.

At the very least, nail glue products should be fitted with child safety caps to prevent any further unnecessary anxiety and ocular trauma.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.